Alert archive / Montana / High Wind Warnings in 2020
High Wind Warning 3, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Jan 30, 2020, 2:21 PM MST for 5 counties in Montana. It took effect at Jan 31, 2020, 6:00 AM MST. It was in force for 45 hr. 60 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 30, 2020, 2:21 PM MST (21:21 UTC)
- In effect from
- Jan 31, 2020, 6:00 AM MST
- Expired
- Feb 2, 2020, 2:59 AM MST
- In force
- 45 hr
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 91 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 6:32 AM MST | NON-TSTM WND GST 64 | 6 Ene Livingston, MT | |
| Jan 31, 6:53 AM MST | NON-TSTM WND GST 51 | 6 Ene Livingston, MT | |
| Jan 31, 7:01 AM MST | NON-TSTM WND GST 61 | 6 Ene Livingston, MT | |
| Jan 31, 7:10 AM MST | NON-TSTM WND GST 52 | 2 Ssw Big Timber, MT | |
| Jan 31, 7:25 AM MST | NON-TSTM WND GST 53 | 2 Ssw Big Timber, MT | |
| Jan 31, 7:35 AM MST | NON-TSTM WND GST 51 | 13 Ssw Greycliff, MT | |
| Jan 31, 7:40 AM MST | NON-TSTM WND GST 51 | 2 Ssw Big Timber, MT | |
| Jan 31, 7:55 AM MST | NON-TSTM WND GST 58 | 2 Ssw Big Timber, MT | |
| Jan 31, 10:39 AM MST | NON-TSTM WND GST 53 | 6 Ene Livingston, MT | |
| Jan 31, 11:10 AM MST | NON-TSTM WND GST 56 | 2 Ssw Big Timber, MT | |
| Jan 31, 12:12 PM MST | NON-TSTM WND GST 60 | 6 Ene Livingston, MT | |
| Jan 31, 2:52 PM MST | NON-TSTM WND GST 56 | 6 Ene Livingston, MT | |
| Jan 31, 2:53 PM MST | NON-TSTM WND GST 56 | 6 Ene Livingston, MT | |
| Jan 31, 3:48 PM MST | NON-TSTM WND GST 60 | 6 Ene Livingston, MT | |
| Jan 31, 3:53 PM MST | NON-TSTM WND GST 60 | 6 Ene Livingston, MT | |
| Jan 31, 4:05 PM MST | NON-TSTM WND GST 62 | 6 Ene Livingston, MT | |
| Jan 31, 4:53 PM MST | NON-TSTM WND GST 53 | 6 Ene Livingston, MT | |
| Jan 31, 5:17 PM MST | NON-TSTM WND GST 59 | 6 Ene Livingston, MT | |
| Jan 31, 5:25 PM MST | NON-TSTM WND GST 52 | 2 Ssw Big Timber, MT | |
| Jan 31, 5:40 PM MST | NON-TSTM WND GST 51 | 2 Ssw Big Timber, MT | |
| Jan 31, 5:55 PM MST | NON-TSTM WND GST 52 | 2 Ssw Big Timber, MT | |
| Jan 31, 6:25 PM MST | NON-TSTM WND GST 56 | 2 Ssw Big Timber, MT | |
| Jan 31, 6:29 PM MST | NON-TSTM WND GST 61 | 6 Ene Livingston, MT | |
| Jan 31, 6:40 PM MST | NON-TSTM WND GST 53 | 2 Ssw Big Timber, MT | |
| Jan 31, 6:53 PM MST | NON-TSTM WND GST 51 | 6 Ene Livingston, MT | |
| Jan 31, 6:55 PM MST | NON-TSTM WND GST 58 | 2 Ssw Big Timber, MT | |
| Jan 31, 7:10 PM MST | NON-TSTM WND GST 61 | 2 Ssw Big Timber, MT | |
| Jan 31, 7:25 PM MST | NON-TSTM WND GST 56 | 2 Ssw Big Timber, MT | |
| Jan 31, 7:35 PM MST | NON-TSTM WND GST 56 | 13 Ssw Greycliff, MT | |
| Jan 31, 7:40 PM MST | NON-TSTM WND GST 60 | 2 Ssw Big Timber, MT | |
| Jan 31, 7:52 PM MST | NON-TSTM WND GST 66 | 6 Ene Livingston, MT | |
| Jan 31, 7:53 PM MST | NON-TSTM WND GST 66 | 6 Ene Livingston, MT | |
| Jan 31, 7:55 PM MST | NON-TSTM WND GST 55 | 2 Ssw Big Timber, MT | |
| Jan 31, 8:00 PM MST | NON-TSTM WND GST 56 | 6 Ene Livingston, MT | |
| Jan 31, 8:55 PM MST | NON-TSTM WND GST 51 | 2 Ssw Big Timber, MT | |
| Jan 31, 9:10 PM MST | NON-TSTM WND GST 52 | 2 Ssw Big Timber, MT | |
| Jan 31, 9:12 PM MST | NON-TSTM WND GST 55 | 17 Ne Wilsall, MT | |
| Jan 31, 9:40 PM MST | NON-TSTM WND GST 61 | 2 Ssw Big Timber, MT | |
| Jan 31, 9:40 PM MST | NON-TSTM WND GST 64 | 6 Ene Livingston, MT | |
| Jan 31, 9:53 PM MST | NON-TSTM WND GST 62 | 6 Ene Livingston, MT | |
| Jan 31, 9:55 PM MST | NON-TSTM WND GST 58 | 2 Ssw Big Timber, MT | |
| Jan 31, 10:12 PM MST | NON-TSTM WND GST 52 | 17 Ne Wilsall, MT | |
| Jan 31, 10:24 PM MST | NON-TSTM WND GST 76 | 6 Ene Livingston, MT | |
| Jan 31, 10:53 PM MST | NON-TSTM WND GST 58 | 6 Ene Livingston, MT | |
| Jan 31, 10:55 PM MST | NON-TSTM WND GST 51 | 2 Ssw Big Timber, MT | |
| Jan 31, 11:12 PM MST | NON-TSTM WND GST 89 | 6 Ene Livingston, MT | |
| Jan 31, 11:19 PM MST | NON-TSTM WND GST 89 | 6 Ene Livingston, MT | |
| Feb 1, 5:12 AM MST | NON-TSTM WND GST 64 | 17 Ne Wilsall, MT | |
| Feb 1, 5:35 AM MST | NON-TSTM WND GST 58 | 13 Ssw Greycliff, MT | |
| Feb 1, 7:12 AM MST | NON-TSTM WND GST 66 | 17 Ne Wilsall, MT | |
| Feb 1, 8:10 AM MST | NON-TSTM WND GST 59 | 2 Ssw Big Timber, MT | |
| Feb 1, 9:55 AM MST | NON-TSTM WND GST 69 | 2 Ssw Big Timber, MT | |
| Feb 1, 10:10 AM MST | NON-TSTM WND GST 74 | 2 Ssw Big Timber, MT | |
| Feb 1, 10:25 AM MST | NON-TSTM WND GST 77 | 2 Ssw Big Timber, MT | |
| Feb 1, 10:33 AM MST | NON-TSTM WND GST 58 | Judith Gap, MT | |
| Feb 1, 10:40 AM MST | NON-TSTM WND GST 79 | 2 Ssw Big Timber, MT | |
| Feb 1, 11:52 AM MST | NON-TSTM WND GST 75 | 6 Ene Livingston, MT | |
| Feb 1, 12:04 PM MST | NON-TSTM WND GST 53 | 2 W Reed Point, MT | |
| Feb 1, 12:35 PM MST | NON-TSTM WND GST 78 | 6 Ene Livingston, MT | |
| Feb 1, 2:07 PM MST | NON-TSTM WND GST 51 | 12 Se Emigrant, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773 WWUS75 KBYZ 302121 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 221 PM MST Thu Jan 30 2020 MTZ065-066-312130- /O.NEW.KBYZ.HW.W.0003.200131T1300Z-200202T1300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 221 PM MST Thu Jan 30 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 AM FRIDAY TO 6 AM MST SUNDAY... * WHAT...Southwest winds gusting up to 75 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...From 6 AM Friday to 6 AM MST Sunday. Strongest winds will occur on Saturday. * IMPACTS...Strong crosswinds will make travel difficult along I-90 from Springdale through Livingston, and on roads near Nye. Damaging winds will blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ141-312130- /O.NEW.KBYZ.HW.W.0003.200131T1300Z-200202T1300Z/ Northern Sweet Grass- Including the city of Big Timber 221 PM MST Thu Jan 30 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 AM FRIDAY TO 6 AM MST SUNDAY... * WHAT...Southwest winds gusting up to 70 mph. * WHERE...Northern Sweet Grass. * WHEN...From 6 AM Friday to 6 AM MST Sunday. Strongest winds will occur on Saturday. * IMPACTS...Strong crosswinds will make travel difficult along I-90 near Big Timber. Damaging winds will blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ063-172-228-312130- /O.NEW.KBYZ.HW.W.0003.200201T1300Z-200202T1300Z/ Judith Gap-Melville Foothills-Southern Wheatland- Including the cities of Judith Gap, Melville, and Harlowton 221 PM MST Thu Jan 30 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM MST SUNDAY... * WHAT...West winds gusting up to 60 mph. * WHERE...Judith Gap, Melville Foothills and Southern Wheatland. * WHEN...From 6 AM Saturday to 6 AM MST Sunday. * IMPACTS...Strong crosswinds will make travel difficult along Highway 191 from Melville through Judith Gap. Damaging winds will blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
5 follow-up statements
162 WWUS75 KBYZ 311054 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 354 AM MST Fri Jan 31 2020 MTZ065-066-011100- /O.CON.KBYZ.HW.W.0003.200131T1300Z-200202T1300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 354 AM MST Fri Jan 31 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY... * WHAT...Southwest winds gusting up to 75 mph. * WHERE...Livingston Area and the Beartooth Foothills. * WHEN...Until 6 AM MST Sunday. Strongest winds will occur on Saturday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 from Springdale through Livingston, and on roads near Nye. Damaging winds could blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ141-011100- /O.CON.KBYZ.HW.W.0003.200131T1300Z-200202T1300Z/ Northern Sweet Grass- Including the city of Big Timber 354 AM MST Fri Jan 31 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY... * WHAT...Southwest winds gusting up to 70 mph. * WHERE...Northern Sweet Grass county. * WHEN...Until 6 AM MST Sunday. Strongest winds will occur on Saturday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 near Big Timber. Damaging winds could blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ063-172-228-011100- /O.CON.KBYZ.HW.W.0003.200201T1300Z-200202T1300Z/ Judith Gap-Melville Foothills-Southern Wheatland- Including the cities of Judith Gap, Melville, and Harlowton 354 AM MST Fri Jan 31 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM SATURDAY TO 6 AM MST SUNDAY... * WHAT...West winds gusting up to 60 mph. * WHERE...Judith Gap, Melville Foothills and Southern Wheatland county. * WHEN...From 6 AM Saturday to 6 AM MST Sunday. * IMPACTS...Strong crosswinds will make travel difficult along Highway 191 from Melville through Judith Gap. Damaging winds could blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
344 WWUS75 KBYZ 312033 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 133 PM MST Fri Jan 31 2020 MTZ065-066-012045- /O.CON.KBYZ.HW.W.0003.000000T0000Z-200202T1300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 133 PM MST Fri Jan 31 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY... * WHAT...Southwest winds gusting up to 75 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...Until 6 AM MST Sunday. Strongest winds will occur on Saturday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 from Springdale through Livingston, and on roads near Nye. Damaging winds could blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ141-012045- /O.CON.KBYZ.HW.W.0003.000000T0000Z-200202T1300Z/ Northern Sweet Grass- Including the city of Big Timber 133 PM MST Fri Jan 31 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY... * WHAT...Southwest winds gusting up to 70 mph. * WHERE...Northern Sweet Grass county. * WHEN...Until 6 AM MST Sunday. Strongest winds will occur on Saturday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 near Big Timber. Winds could blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ063-172-228-012045- /O.CON.KBYZ.HW.W.0003.200201T1300Z-200202T1300Z/ Judith Gap-Melville Foothills-Southern Wheatland- Including the cities of Judith Gap, Melville, and Harlowton 133 PM MST Fri Jan 31 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM SATURDAY TO 6 AM MST SUNDAY... * WHAT...West winds gusting up to 60 mph. * WHERE...Judith Gap, Melville Foothills and Southern Wheatland. * WHEN...From 6 AM Saturday to 6 AM MST Sunday. * IMPACTS...Strong crosswinds will make travel difficult along Highway 191 from Melville through Judith Gap. Winds could blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
730 WWUS75 KBYZ 011018 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 318 AM MST Sat Feb 1 2020 MTZ065-066-021030- /O.CON.KBYZ.HW.W.0003.000000T0000Z-200202T1300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 318 AM MST Sat Feb 1 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY... * WHAT...Southwest winds gusting to 75 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...Until 6 AM MST Sunday. The strongest winds will be this morning and afternoon. * IMPACTS...Dangerous crosswinds will make travel extremely difficult along Interstate 90 from Springdale through Livingston, and on roads near Nye. Damaging winds could blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ141-021030- /O.CON.KBYZ.HW.W.0003.000000T0000Z-200202T1300Z/ Northern Sweet Grass- Including the city of Big Timber 318 AM MST Sat Feb 1 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY... * WHAT...Southwest winds gusting to 70 mph. * WHERE...Northern Sweet Grass county. * WHEN...Until 6 AM MST Sunday. Strongest winds will this morning and afternoon. * IMPACTS...Dangerous crosswinds will make travel very difficult along Interstate 90 near Big Timber. Winds could blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ063-172-228-021030- /O.CON.KBYZ.HW.W.0003.200201T1300Z-200202T1300Z/ Judith Gap-Melville Foothills-Southern Wheatland- Including the cities of Judith Gap, Melville, and Harlowton 318 AM MST Sat Feb 1 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY... * WHAT...West winds gusting up to 60 mph. * WHERE...Judith Gap, Melville Foothills and Southern Wheatland county. * WHEN...Until 6 AM MST Sunday. The strongest winds will be this morning and afternoon. * IMPACTS...Dangerous crosswinds will make travel very difficult along Highway 191 from Melville through Judith Gap. Winds could blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
198 WWUS75 KBYZ 011746 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1046 AM MST Sat Feb 1 2020 MTZ065-066-021300- /O.CON.KBYZ.HW.W.0003.000000T0000Z-200202T1300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1046 AM MST Sat Feb 1 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY... * WHAT...Southwest winds gusting to 75 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...Until 6 AM MST Sunday. The strongest winds will be through the early evening. * IMPACTS...Dangerous crosswinds will make travel extremely difficult along Interstate 90 from Springdale through Livingston, and on roads near Nye. Damaging winds could blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ141-021300- /O.CON.KBYZ.HW.W.0003.000000T0000Z-200202T1300Z/ Northern Sweet Grass- Including the city of Big Timber 1046 AM MST Sat Feb 1 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY... * WHAT...Southwest to west winds gusting to 75 mph. * WHERE...Northern Sweet Grass county. * WHEN...Until 6 AM MST Sunday. Strongest winds will through early this evening. * IMPACTS...Dangerous crosswinds will make travel very difficult along Interstate 90 near Big Timber. Winds could blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ063-172-228-021300- /O.CON.KBYZ.HW.W.0003.000000T0000Z-200202T1300Z/ Judith Gap-Melville Foothills-Southern Wheatland- Including the cities of Judith Gap, Melville, and Harlowton 1046 AM MST Sat Feb 1 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY... * WHAT...West winds gusting up to 65 mph. * WHERE...Judith Gap, Melville Foothills and Southern Wheatland county. * WHEN...Until 6 AM MST Sunday. The strongest winds will be this afternoon and early evening. * IMPACTS...Dangerous crosswinds will make travel very difficult along Highway 191 from Melville through Judith Gap. Winds could blow down trees and power lines. * FIRE CONCERNS...High winds, unseasonably warm temperatures, and low humidities will result in elevated grassland fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
462 WWUS75 KBYZ 020959 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 259 AM MST Sun Feb 2 2020 MTZ063-065-066-141-172-228-021100- /O.CAN.KBYZ.HW.W.0003.000000T0000Z-200202T1300Z/ Judith Gap-Livingston Area-Beartooth Foothills- Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the cities of Judith Gap, Livingston, Fishtail, McLeod, Big Timber, Melville, and Harlowton 259 AM MST Sun Feb 2 2020 ...HIGH WIND WARNING IS CANCELLED... A cold front was pushing through the area early this morning and putting an end to the high winds. Therefore, the High Wind Warning has been cancelled. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Jan 30, 9:49 AM MST, 4 hours 32 minutes earlier.
Area forecast discussion, Jan 30, 9:49 AM MST, 4 hours 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
949 AM MST Thu Jan 30 2020
.UPDATE...
While there was some light freezing rain in the river valleys
where cooler air was trapped. However, as the Pacific front has
moved through, temperatures are quickly warming. Have removed the
mention of freezing rain through the rest of the day. Reimer
&&
.DISCUSSION...
Today through Friday night...
Relatively fast moving trough axis digging through central and
eastern Montana this morning to be followed by significant drying
by late afternoon. Band of convectively aided showers moving
through central zones this morning showing a bit of
intensification as it moves through the Billings area. IR
satellite shows the back edge of the colder cloud tops is towards
Judith Gap so expect this activity to begin to break up a bit
towards sunrise. However there is a wrap around band of
precipitation moving into north central Montana from southeast
Alberta due to an embedded circulation in the broader shortwave
trough. This will support mixed precipitation across the area
until midday before the substantial drying begins. Does look like
colder temperatures will yield a bit better snowfall this morning
for the Baker area so heave a couple inches accumulation.
Temperatures will again be above normal except in southeast
Montana where clouds will hold on longest.
As a robust westerly jet begins moving into BC and Alberta and
anticyclonically curved fast flow aloft develops over the area
leeside troughing will start forming. During the evening this
supports the development of gap flow winds which becoming strong
by Friday morning. Time lagged guidance shows winds exceeding
advisory criteria for Livingston by 12Z Friday but then falling back
down below criteria as weak lift develops by mid morning. Same
pattern shows at Big Timber. Better support for the winds shows up
Friday evening as models indicate better potential for mountain
wave activity.
Other than some mountain precipitation expect Friday to be dry and
warm with 850mb temps of 5-7C supporting mid 50s for afternoon
highs. borsum
Saturday through Thursday...
Only minor changes to the early portions of the extended forecast
period. Expect strong and gusty winds and unseasonably warm temps
to start the period, followed by much cooler and unsettled
weather through the remainder of the forecast period.
Gusty winds will increase into Saturday. Winds across lower
elevation can expect to see gusts in excess of 40 mph, while the
areas along and west of US Highway 191, could see gusts 60 to 70
mph. Along with the high winds, temperatures still are expected to
be in the low to mid 60s. This will result in low humidity values
dropping into the twenties. Continue to watch these conditions
for elevated fire concerns.
The cold front for Sunday appears to move through the region a
bit earlier with current model runs, beginning around midnight
Sunday morning. This will decrease the winds, and bring much
cooler temperatures and a chance of precip across the region.
Expect high temps to be measured early in the day, with cooling
much of the day. Likewise, precip may start as rain, but should
transition to snow relatively quickly if new timing is correct, as
temps will fall more readily before sunrise. This should be the
most significant precip we have seen in some time, but still
expect only a couple of inches of snow across the lower
elevations by Monday. Higher elevations and foothills look to do
much better for snow accumulation.
A reinforcing shot of cold air will push into the region Monday,
resulting in a continuation of below normal temperatures, and snow
into Tuesday. Lee troffing develops again Tuesday, bringing
strong and gusty winds to gap areas into Wednesday. This should
help push temps upward in the west. Have stuck with NBM at this
time, but it may be a bit aggressive with the warm up. Potential
snow cover and lack of substantial warm air advection or ridging
have me thinking temps may be a bit cooler. Another disturbance is
progged into the region early Wednesday morning,spreading breezy
conditions across the lower elevations through Thursday, and
bringing another shot of precip across the region.
Gilstad
&&
.AVIATION...
Localized MVFR, with brief IFR, conditions are possible with an
area of mixed rain and snow that will transition to mostly rain
around and east of KMLS. Mountains tops will be obscured at times.
Winds in the western foothills (KLVM) will reach 45kts at times
this morning, while gusty northwest winds (25 to 35kts) will fill
in across the plains behind the precipitation/low clouds this
morning into the afternoon. Gilstad/Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Fri Sat Sun Mon Tue Wed
-------------------------------------------------------
BIL 045 029/053 040/064 037/042 024/030 010/032 021/042
2/S 02/R 10/N 15/W 54/J 20/U 12/W
LVM 043 028/050 040/060 034/036 013/027 008/030 020/039
2/S 01/N 00/N 25/W 43/J 00/N 13/W
HDN 045 025/054 035/063 033/043 023/032 008/033 018/043
5/O 02/R 10/N 14/W 54/J 20/U 13/W
MLS 040 023/049 037/060 033/044 021/029 008/030 020/040
6/O 00/N 10/N 02/W 32/J 10/U 01/E
4BQ 040 022/051 034/060 033/047 021/030 008/030 016/041
8/O 00/N 10/N 11/E 43/J 10/B 02/W
BHK 036 019/046 033/059 032/043 019/027 005/028 016/038
9/S 10/N 00/N 01/B 22/J 10/U 01/N
SHR 040 019/050 031/060 031/046 017/027 004/027 010/039
8/S 01/B 10/B 14/W 65/J 20/B 12/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jan 30, 4:53 AM MST, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 453 AM MST Thu Jan 30 2020 MTZ029>034-036-037-040-042-056>058-063-064-067-068-138-139-169>171- 173-235-WYZ198-199-311200- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley- Absaroka/Beartooth Mountains-Crazy Mountains-Southern Big Horn- Southeastern Carbon-Bighorn Canyon-Northern Carbon- Pryor/Northern Bighorn Mountains-Northeastern Yellowstone- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 453 AM MST Thu Jan 30 2020 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Localized wintry conditions this morning then increasing winds and temperatures, with possible fire dangers. * WHERE...Portions of Southern Montana and North Central Wyoming. * WHEN...Friday and Saturday. * ADDITIONAL DETAILS...December and January have seen below normal precipitation and snowfall. The increasing winds and warm weather will elevate fire danger. * ADDITIONAL HAZARD CONCERNS...Areas of snow mixing with rain and freezing rain may bring localized slick driving conditions this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. MTZ065-066-141-172-228-311200- Livingston Area-Beartooth Foothills-Northern Sweet Grass- Melville Foothills-Southern Wheatland- 453 AM MST Thu Jan 30 2020 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...Strong winds and increasing fire dangers. * WHERE...Portions of Southern Montana. * WHEN... Today through Saturday. * ADDITIONAL DETAILS...December and January have seen below normal precipitation and snowfall. The increasing winds and warm weather will elevate fire danger. * ADDITIONAL HAZARD CONCERNS...High winds will begin causing dangerous cross winds along I90 and US 191 today persisting into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather.
In the hours before
Local storm report, Jan 30, 10:04 AM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1004 AM MST THU JAN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 AM SNOW 4 SSW BRIDGER 45.25N 108.96W
01/30/2020 M1.0 INCH CARBON MT TRAINED SPOTTER
0700 AM SNOW 6 E MELSTONE 46.59N 107.75W
01/30/2020 M1.0 INCH ROSEBUD MT COCORAHS
0800 AM SNOW 2 NW SHERIDAN 44.81N 106.98W
01/30/2020 M1.3 INCH SHERIDAN WY COCORAHS
&&
ARTHURThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 4:41 AM MST | Special Weather Statement | BYZ | Big Horn, Treasure | 94 min |
| Jan 30, 8:03 AM MST | Special Weather Statement | BYZ | Custer | 57 min |
Nearby
High Wind Warnings in Montana, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.